Utah, 2013

Tornado and Flash Flooding in Utah, September 6 to 9, 2013

September 6 to 9, 2013 · NWS SLC · 17 events in 8 counties and zones

After a brief break from showers and thunderstorms, significant moisture and instability returned to Utah, with flash flooding, large hail, and even a tornado reported across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

After a brief break from showers and thunderstorms, significant moisture and instability returned to Utah, with flash flooding, large hail, and even a tornado reported across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 6, 8:43 AM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Sep 6, 8:43 AM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
943 AM MDT FRI SEP 6 2013

.SYNOPSIS...SOUTHWESTERLY FLOW ACROSS THE REGION WILL PULL MOISTURE
NORTHWARD ACROSS THE EASTERN GREAT BASIN TODAY. THIS MOISTURE WILL
REMAIN IN PLACE FOR THE BETTER PART OF THE UPCOMING WEEKEND.

&&

.DISCUSSION...A LARGE PACIFIC TROUGH IS MOVING THROUGH THE PACIFIC
NORTHWEST THIS MORNING...HELPING TO PUSH AN UPPER LEVEL RIDGE
SLOWLY EASTWARD INTO THE CENTRAL CONUS. THIS HAS ESTABLISHED A
SOUTHWESTERLY FLOW OVER THE WESTERN HALF OF UTAH...WHICH IS
KEEPING A MOIST AIRMASS OVER THAT PORTION OF THE CWA. THIS
SOUTHWESTERLY FLOW HAS ALSO KEPT A WARM AIRMASS IN PLACE...WITH
TEMPERATURES SEVERAL DEGREES ABOVE CLIMATOLOGICAL NORMALS ONCE
AGAIN EXPECTED THIS AFTERNOON...AND AN OUTSIDE CHANCE THAT SALT
LAKE CITY COULD REACH 95 DEGREES FOR THE 54TH TIME IN 2013. IN THE
EASTERN HALF OF UTAH...SOMEWHAT DRIER AIR HAS MOVED OVER THE AREA
FROM THE EAST...WHICH SHOULD LIMIT CONVECTIVE ACTIVITY THERE THIS
AFTERNOON.

WITH A LITTLE BETTER INSTABILITY EXPECTED TODAY...CONVECTIVE
DEVELOPMENT SHOULD BE SOMEWHAT MORE WIDESPREAD TODAY COMPARED TO
YESTERDAY. INITIATION SHOULD LARGELY OCCUR OVER THE SPINE OF UTAH
AND POINTS WESTWARD...WITH POSSIBLY BETTER COVERAGE IN SOUTHWEST
UTAH WHERE MOISTURE IS STREAMING INTO THE AREA FROM ARIZONA THIS
MORNING.

TOMORROW SHOULD BE FAIRLY SIMILAR DAY TO TODAY...BEFORE THE TROUGH
FINALLY MOVES ACROSS IDAHO AND MONTANA SUNDAY AND MONDAY. THIS
WILL PUSH A DRIER AND SOMEWHAT COOLER AIRMASS INTO THE NORTHERN
HALF OF THE CWA...WITH DEEP MOISTURE REMAINING IN PLACE ACROSS
THE SOUTH. THE TIMING OF WHEN CONVECTIVE ACTIVITY RETURNS TO
NORTHERN UTAH AND SOUTHWEST WYOMING WILL BE ONE OF THE MAJOR
FORECAST CHALLENGES TODAY AND THE NEXT COUPLE DAYS.

UPDATED THE FORECAST THIS MORNING TO INCREASE POPS AND CLOUD COVER
ACROSS THE FAR SOUTHERN AND FAR NORTHERN PARTS OF THE CWA...WHERE
SOME SHOWERS ARE LINGERING THIS MORNING. OTHERWISE...THE FORECAST
LOOKS TO BE IN GOOD SHAPE...AND NO FURTHER UPDATES ARE ANTICIPATED
THIS MORNING.

&&

.AVIATION...SOUTH-SOUTHEAST WINDS WILL GRADUALLY INCREASE THROUGH
EARLY AFTERNOON AHEAD OF THE UPPER LEVEL TROUGH MOVING EAST TOWARDS
THE NORTHERN GREAT BASIN. A WEAK SURFACE TROUGH SHOULD MOVE INTO THE
TERMINAL AREA LATE THIS AFTERNOON...TURNING WINDS TO THE WEST OR
NORTHWEST FOR LATE AFTERNOON THROUGH EARLY EVENING.

MOISTURE WILL RETURN TO NORTHERN UTAH LATER THIS AFTERNOON...
RESULTING IN AN INCREASE IN SHOWERS/THUNDERSTORMS OVER THE
SURROUNDING HIGHER TERRAIN. THE KSLC TERMINAL COULD SEE IMPACTS FOR
THIS ACTIVITY LATE THIS AFTERNOON AND THROUGH MOST OF THE EVENING
HOURS. GUSTY AND ERRATIC OUTFLOW WINDS WILL BE THE PRIMARY
CONCERN...THOUGH A 10 PERCENT CHANCE OF A DIRECT IMPACT FROM
THUNDERSTORMS WILL EXIST EARLY THIS EVENING.

&&

&&

.FIRE WEATHER...A VERY WARM AND MOIST AIRMASS REMAINS IN PLACE AS A
RIDGE OF HIGH PRESSURE CURRENTLY EXTENDS INTO THE EASTERN GREAT
BASIN FROM THE CENTRAL ROCKIES. EXPECT DAILY ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOON AND
EVENING HOURS. THE STRONGEST ACTIVITY WILL BRING LOCALLY HEAVY
RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. ABOUT 20% TO 30%
COVERAGE OF WETTING RAINFALL THROUGH THE WEEKEND.

THE RIDGE WILL SLIDE TO OUR EAST EARLY NEXT WEEK WITH A WEAKENING
TROUGH MOVING THROUGH THE NORTHERN ROCKIES. OUR TEMPERATURES AND
HUMIDITY LEVELS WILL BOTH DROP AS A RESULT...ESPECIALLY ACROSS
NORTHERN AND CENTRAL UTAH. MOISTURE WILL BE SHUNTED SOUTH...WITH
ISOLATED SHOWER AND THUNDERSTORM ACTIVITY STILL POSSIBLE. IT LOOKS
LIKE MOISTURE WILL SURGE BACK NORTH ACROSS THE REGION DURING THE MID
WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...VERZELLA
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 6, 1:44 AM MST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 AM MDT FRI SEP 6 2013

UTZ001>016-019>021-517-518-WYZ021-071100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
244 AM MDT FRI SEP 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING ACROSS THE OUTLOOK AREA. LOCALLY HEAVY RAIN CAN BE
EXPECTED WITH THE STRONGEST STORMS...WITH ISOLATED INCIDENTS OF
FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOISTURE WILL REMAIN IN PLACE ACROSS THE OUTLOOK AREA THROUGH THE
UPCOMING WEEKEND...FOSTERING A CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS. LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE WITH THE
STRONGEST STORMS.

THE FOCUS FOR SHOWERS AND THUNDERSTORMS WILL BECOME CONFINED TO
SOUTHERN UTAH FOR THE FIRST HALF OF NEXT WEEK...AS DRIER AIR
WORKS INTO THE NORTHERN HALF OF THE OUTLOOK AREA. THIS DRYING
TREND FOR THE NORTH IS EXPECTED TO BE SHORT LIVED...AS MOISTURE
RETURNS NORTHWARD BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 121 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 5 thunderstorm wind, 2 debris flow, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Millard

When
September 6, 1:37 PM MST
Where
Millard County, 6.14 mi NW of Cove Ft
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.670, -112.650

The Horse Hollow RAWS recorded a peak wind gust of 65 mph.

Thunderstorm Wind, Box Elder

When
September 6, 3:45 PM MST
Where
Box Elder County, 11.84 mi SSW of Saline
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.070, -112.590

The Hat Island sensor recorded a 60 mph wind gust.

Thunderstorm Wind, Tooele

When
September 6, 3:45 PM MST
Where
Tooele County, 17.97 mi S of (Dpg)michael Aaf Dug
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.920, -112.940

A 65 mph wind gust was recorded at the Simpson Springs sensor in the Dugway Proving Ground mesonet.

Thunderstorm Wind, Davis

When
September 6, 5:00 PM MST
Where
Davis County, 2.69 mi WNW of Syracuse
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.090, -112.120

A sensor in Syracuse, Utah recorded a wind gust of 60 mph.

Thunderstorm Wind, Utah

When
September 7, 3:10 PM MST to 3:30 PM MST
Where
Utah County, Provo Arpt to 1.58 mi E of Provo
Measured
51 kt (59 mph) measured gust
Property damage
$100,000
Reported by
Public
Coordinates
40.220, -111.720

Strong thunderstorm winds developed in Provo, with the Provo airport AWOS recording a peak wind gust of 59 mph. The most significant wind damage was a roof that was torn off of an apartment building. In addition, some smaller trees were knocked down, and hundreds of tree branches were downed.

Flash Flood, Utah

When
September 7, 3:10 PM MST to 5:10 PM MST
Where
Utah County, 2.49 mi E of Goshen to 2.81 mi W of Lehi Carter Arpt
Cause
Heavy Rain
Property damage
$900,000
Reported by
Newspaper
Coordinates
39.953, -111.853

Heavy rain caused flash flooding across much of urban Utah County, with multiple locations recording 0.6-0.8 inches of rain in only 15 minutes. The most significant damage from flooding was reported in Provo, Orem, Payson, and Santaquin. Street flooding was widespread and some roads incurred major damage, with the worst damage occurring at 900 North and Grand Avenue in Provo, where water undercut and washed out a large portion of the asphalt road. Debris from the storm was scattered across most local roadways, taking several days to clean up, and even closed some roads for a period of time. Flowing water caused also caused significant damage to large concrete stairs at Lions Park in Provo. At University Mall in Orem, water quickly filled the parking lot, submerging many cars in more than a foot of water.

Residential areas also received significant flood damage. In Provo, at least 25 homes had major damage, with more than 50 receiving minor damage. In Orem, approximately 30 homes received flood damage. In Santaquin, about 30 homes had flooding a foot deep or more, while about 30 other homes had flooding with less than a foot of water. Water wasn't the only problem in Santaquin, as the storm drainage system became overwhelmed, and raw sewage flowed into many homes.

Finally, the flooding also impacted Timpanogos Cave National Monument, where heavy rain and associated debris stranded 150 hikers for several hours, before rangers were able to clear a path and rescue them. The Monument was closed for two full days while debris was cleaned up from both the hiking trails and nearby State Route 92.

Debris Flow, Utah

When
September 7, 3:32 PM MST to 4:32 PM MST
Where
Utah County, 6.88 mi SSW of Lehi to 6.52 mi E of Cedar Vly
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
40.313, -111.912

A debris flow was reported off of the Dump Fire burn scar, but prior mitigation was successful, as retention ponds filled up, but debris did not flow into the towns of Eagle Mountain or Saratoga Springs.

Tornado, Utah

When
September 7, 3:40 PM MST to 3:45 PM MST
Where
Utah County, 2.26 mi ENE of American Fork
Rating
EF0
Path length
0.1 mi
Path width
3 yd
Property damage
$10,000
Reported by
Public
Coordinates
40.397, -111.763

A small tornado was spotted and recorded by a member of the public. The tornado removed a metal roof from a barn, and did minor damage to trees and other outbuildings in the area.

Debris Flow, Utah

When
September 7, 4:12 PM MST to 5:12 PM MST
Where
Utah County, 1.26 mi ENE of Alpine to 2.8 mi N of Alpine
Cause
Heavy Rain / Burn Area
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
40.456, -111.747

Heavy rain over the Quail Hollow Fire burn scar caused a significant debris flow, with water and mud flowing down into the town of Alpine. About 100 residents were evacuated from their homes due to the imminent flooding. Roads across the area were inundated with mud, and 15 homes were damaged by the water and debris.

Flash Flood, Washington

When
September 8, 11:00 AM MST to 12:00 PM MST
Where
Washington County, 1.66 mi S of Zion National Park to 5.97 mi WNW of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.356, -113.001

Some smaller slot canyons in the northern portions of Zion National Park experienced flash flooding, and the North Fork Virgin River Near Springdale gauge went from near zero cfs to 415 cfs.

Flash Flood, Kane

When
September 8, 1:00 PM MST to 5:00 PM MST
Where
Kane County, 8.96 mi ESE of Glen Canyon to 8.33 mi NNE of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.014, -111.531

A large flash flood was reported on Wahweap Creek and the Paria River, as well as smaller drainages in the area.

Flash Flood, Kane

When
September 9, 2:19 PM MST to 4:19 PM MST
Where
Kane County, 4.46 mi SE of Glen Canyon to 11.98 mi N of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.036, -111.610

A very large flash flood was reported in Wahweap Creek, Buckskin Gulch, and many other drainages in the area.

Flash Flood, Washington

When
September 9, 2:47 PM MST to 6:00 PM MST
Where
Washington County, 3.79 mi ESE of Zion Lodge to 5.85 mi SE of Rockville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.229, -112.887

Flash flooding and large waterfalls were reported throughout much of Zion National Park. In addition, the East Fork Virgin River Near Springdale, UT gauge rose from 34 cfs to 1400 cfs in one hour.

Flash Flood, Garfield

When
September 9, 3:30 PM MST to 5:00 PM MST
Where
Garfield County, 17.97 mi ENE of Boulder to 23.07 mi ESE of Boulder
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.976, -111.104

Flash flooding was reported across the Notom Road and much of the southern half of Capitol Reef National Park.

Flash Flood, Garfield

When
September 9, 3:45 PM MST to 4:45 PM MST
Where
Garfield County, 1.45 mi NNE of Escalante to 0.86 mi NE of Escalante Muni Arpt
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.789, -111.590

The Escalante River gauge near Escalante rose from near zero cfs to 2200 cfs in one hour.

Flash Flood, Kane

When
September 9, 4:00 PM MST to 6:00 PM MST
Where
Kane County, 15.55 mi WSW of Adairville to 5.6 mi SE of Alton
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.005, -112.162

Flash flooding was reported along Buckskin Gulch, as well as many other small streams and dry washes in the lower Paria drainage.

Flash Flood, Kane

When
September 9, 4:53 PM MST to 5:53 PM MST
Where
Kane County, 0.88 mi SE of Glen Canyon to 0.99 mi ENE of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.070, -111.660

Flash flooding occurred in the town of Big Water following heavy rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyThe tornado archive for Utah, 2013Warnings in Utah, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476557, 476558, 476559, 476560, 478853, 478904, 478830, 478905, 478852, 478822, 478826, 478808, 478809, 478802, 478799, 478805, 478807.